Missouri, 2010Flash Flood and Damaging Winds in Missouri, August 12, 2010
August 12, 2010 · NWS LSX · 12 events in 6 counties and zones
Isolated pulse thunderstorms developed across the region. Some of the storms produced damaging winds and isolated large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated pulse thunderstorms developed across the region. Some of the storms produced damaging winds and isolated large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 12, 11:41 AM CST, 16 minutes earlier.
Area forecast discussion, Aug 12, 11:41 AM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1241 PM CDT THU AUG 12 2010
.DISCUSSION...
/330 AM CDT THU AUG 12 2010/
FCST FOCUS CONTINUES TO BE THE ONGOING HEAT EPISODE.
LITTLE HAS CHANGED FROM PREV FCST. MDLS CONTINUE TO INDICATE A HOT
AND HUMID AIRMASS IN PLACE THRU AT LEAST FRI. MDLS AGREE WITH
TIMING OF THE NEXT CDFNT TO BE JUST REACHING NWRN PORTIONS OF THE
CWA AROUND 12Z SAT. EXPECT TSRA TO DEVELOP SWWD ALONG THIS FNT
DURING THE DAY SAT. THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS
THE PRIMARY THREAT. WITH HIGH FREEZING LEVELS...THESE STORMS WILL
BE EFFICIENT RAIN PRODUCERS WHICH MAY RESULT IN FLASH FLOODING AS
WELL.
UNTIL SAT...ISOD TO SCT TSRA WILL BE POSSIBLE WITH A VERY UNSTABLE
AIRMASS IN PLACE. WITH LITTLE FOCUS OR SHEAR...TSRA WILL SHUD BE
SLOW MOVING AND REMAIN ISOD. HOWEVER...WITH INCREASINGLY DRY AIR
ALOFT...TSRA MAY BECOME MORE EFFICIENT AT PRODUCING SUSTAINABLE
COLD POOLS.
NO CHANGES WERE MADE TO THE ONGOING HEAT HEADLINE. HOWEVER...IT IS
BECOMING INCREASINGLY LIKELY THAT THE HEAT WARNING MAY NEED TO BE
EXTENDED INTO SAT EVE FOR THE METRO AREA AND AREAS S AND SE.
BEHIND THE CDFNT MOVING THRU SAT...EXPECT A LARGE SFC HIGH TO
BUILD INTO THE REGION WITH MUCH COOLER AND DRIER AIR FOR NEXT
WEEK. PREV FCST IS ON TRACK WITH LATEST MDL SOLNS AND HAVE
THEREFORE MADE LITTLE IF ANY CHANGES FOR SUN AND BEYOND.
TILLY
&&
.AVIATION...
/1226 PM CDT THU AUG 12 2010/
SCATTERED SHOWERS AND THUNDERSTORMS HAVE PERSISTED GENERALLY ALONG
AND SOUTH OF A KCOU-KSTL-KFWC LINE. VFR CONDITIONS EXPECTED NORTH OF
THIS LINE THROUGH THE TAF VALID PERIOD...WITH MVFR POSSIBLE IN THE
VICINITY OF THESE STORMS AS THEY DEVELOP AND MOVE ESE. STORM
ACTIVITY SHOULD DIMINISH BY EVENING...WITH PREVAILING LIGHT AND
VARIABLE WINDS WHICH WILL BECOME SOUTHERLY ON FRIDAY.
SPECIFICS FOR KSTL...
VFR CONDITIONS WITH LIGHT AND VARIABLE WINDS WILL PREVAIL THROUGH
THE VALID TAF PERIOD. HOWEVER...TSRA MAY IMPACT THE TERMINAL
THROUGH THIS AFTERNOON...AND IS EXPECTED TO DISSIPATE AFTER
SUNDOWN. SKIES WILL CLEAR OVERNIGHT...WITH WINDS DEVELOPING A
SOUTHERLY COMPONENT ON FRIDAY...REMAINING LIGHT.
JP
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR AUDRAIN MO-
BOONE MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-
GASCONADE MO-IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN
MO-MADISON MO-MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-
OSAGE MO-PIKE MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. CHARLES
MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE.
GENEVIEVE MO-WARREN MO-WASHINGTON MO.
IL...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR ADAMS IL-BOND
IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
IL.
&&
WFO LSXHazardous weather outlook, Aug 12, 2:45 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
345 AM CDT THU AUG 12 2010
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
345 AM CDT THU AUG 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
DANGEROUS HEAT AND HUMIDITY CONTINUES WITH PEAK HEAT INDEX VALUES
IN THE 105 TO 115 DEGREE RANGE DURING THE AFTERNOON AND EARLY
EVENING HOURS. OVERNIGHT LOW TEMPERATURES WILL ONLY FALL TO
BETWEEN 75 AND 80 DEGREES WHICH WILL PROVIDE LITTLE RELIEF FROM
THE HEAT. THE EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT UNTIL
FRIDAY EVENING AT 9 PM.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. SOME OF
THESE STORMS MAY PRODUCE STRONG GUSTY WINDS AS WELL AS VERY HEAVY
DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING OF LOW LYING
AREAS.
MODERATE RIVER FLOODING CONTINUES ALONG THE MISSISSIPPI AT QUINCY
AND HANNIBAL. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
DANGEROUS HEAT AND HUMIDITY WILL CONTINUE THROUGH FRIDAY EVENING
AND POSSIBLY THROUGH SATURDAY EVENING FOR PORTIONS OF SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS. PEAK HEAT INDEX VALUES IN THE
105 TO 115 DEGREE RANGE ARE EXPECTED DURING THE AFTERNOON AND
EARLY EVENING HOURS FRIDAY AND SATURDAY. OVERNIGHT LOW
TEMPERATURES WILL ONLY FALL TO BETWEEN 75 AND 80 DEGREES WHICH
WILL PROVIDE LITTLE RELIEF FROM THE HEAT. THE EXCESSIVE HEAT
WARNING WILL REMAIN IN EFFECT UNTIL FRIDAY EVENING AT 9 PM.
THERE IS A CHANCE FOR THUNDERSTORMS OVER MUCH OF THE AREA FRIDAY
THROUGH SATURDAY NIGHT. SOME OF THE THUNDERSTORMS ON SATURDAY MAY
BE SEVERE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
MODERATE RIVER FLOODING IS FORECAST TO CONTINUE ALONG THE
MISSISSIPPI AT QUINCY AND HANNIBAL. SEE THE APPROPRIATE FLOOD
WARNING OR FLOOD STATEMENT FOR SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
TILLY
Thunderstorm Wind, St. Louis (C)
- When
- August 12, 11:57 AM CST
- Where
- St. Louis (C) County, 2.04 mi ENE of St Louis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.663, -90.216
Thunderstorm winds blew down a large tree on the north side of St. Louis.
Thunderstorm Wind, St. Louis
- When
- August 12, 12:02 PM CST
- Where
- St. Louis County, 0.83 mi SW of (Sus)spirit/St Louis
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.661, -90.660
Thunderstorm Wind, St. Charles
- When
- August 12, 12:08 PM CST to 12:10 PM CST
- Where
- St. Charles County, 1.44 mi WSW of Harvester to 0.4 mi S of Harvester
- Measured
- 60 kt (69 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 38.745, -90.606
Thunderstorm winds caused considerable damage in the Harvester area. Numerous trees, tree limbs and power lines were blown down. Also, several buildings sustained minor to moderate roof damage. At an auto repair business, an employee sustained a cut to his hand due to flying debris. A nearby stripmall had major roof damage and an air conditioning unit on the roof was blown off. A little further to the east, an 80 foot by 40 foot tent was blown over and the produce that was being sold there was scattered on the ground.
Thunderstorm Wind, St. Louis
- When
- August 12, 12:12 PM CST
- Where
- St. Louis County, 0.84 mi SW of (Sus)spirit/St Louis
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.661, -90.660
Thunderstorm Wind, St. Louis
- When
- August 12, 12:18 PM CST
- Where
- St. Louis County, 1.15 mi SW of Chesterfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.658, -90.585
Thunderstorm winds blew over a large tree.
Thunderstorm Wind, St. Francois
- When
- August 12, 12:35 PM CST
- Where
- St. Francois County, 1.67 mi SSW of Hazel Run
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.928, -90.481
Thunderstorm winds blew down several power lines east of Bonne Terre.
Thunderstorm Wind, St. Louis (C)
- When
- August 12, 12:45 PM CST
- Where
- St. Louis (C) County, 2.39 mi NNE of St Louis to 2.33 mi NE of St Louis
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.682, -90.235
Thunderstorm winds blew down numerous trees, tree limbs and power lines on the northside of St. Louis. Also, a house on Bircher Blvd. sustained major roof damage with a portion of the roof being blown off.
Thunderstorm Wind, St. Charles
- When
- August 12, 1:35 PM CST
- Where
- St. Charles County, 1.43 mi S of Dardenne
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.749, -90.753
An off-duty National Weather Service employee reported 60 mph wind gusts and pea sized hail at the intersection of Interstate 64 and Winghaven Blvd.
Thunderstorm Wind, Lincoln
- When
- August 12, 2:00 PM CST
- Where
- Lincoln County, Troy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.980, -90.980
Six to eight inch tree limbs were broken by thunderstorm winds.
Thunderstorm Wind, Lincoln
- When
- August 12, 2:15 PM CST
- Where
- Lincoln County, Moscow Mills
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.950, -90.920
Five utility poles were pushed over and were leaning at a 30 degree angle on the northeast side of town.
Thunderstorm Wind, Cole
- When
- August 12, 2:20 PM CST
- Where
- Cole County, 1 mi ESE of Jefferson City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.575, -92.163
A street sign was blown over and large tree limbs were blown down.
Flash Flood, Lincoln
- When
- August 12, 2:50 PM CST to 5:30 PM CST
- Where
- Lincoln County, 1.3 mi ENE of South Troy to 1.07 mi NW of Troy
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 38.959, -90.999
Several streets in downtown Troy were flooded and became impassable. Numerous intersections across town were underwater.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 12, 20101 death · 1 injured · $2.2 million · EF3 · 21 events
- Rip Current in Florida, August 12, 20102 deaths · 2 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 12 to 13, 20101 injured · $1.5 million · EF1 · 53 events
- Excessive Heat in Illinois, August 12, 20101 death · 1 event
- Tornado and Hail in Maryland, August 12, 2010$139,000 · EF0 · 31 events
- Hail and Damaging Winds in Virginia, August 12, 2010$68,000 · 2 in hail · 37 events
- Damaging Winds in Illinois, August 12, 2010$245,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 12, 2010$61,000 · 2 in hail · 24 events
- Damaging Winds in Tennessee, August 12, 2010$95,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flooding in North Dakota, August 12 to 13, 2010$40,000 · EF0 · 9 events
- Lightning Strike in New Jersey, August 12, 2010$51,000 · 1 event
- Flash Flooding in Pennsylvania, August 12, 2010$35,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254689, 254691, 254699, 254700, 254701, 254709, 254704, 263920, 259315, 259316, 259317, 259318.